Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Charleston, SC

August 3, 2009Chatham County, Georgia

NWS Charleston, SC issued this flash flood warning at Aug 3, 2009, 6:13 PM EDT for Chatham County, Georgia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2009, 6:13 PM EDT (22:13 UTC)
Expired
Aug 3, 2009, 9:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:35 PM EDTFLASH FLOODSavannah, GASIGNIFICANT AND WIDESPREAD FLOODING OF STREETS OCCURRING WITH SOME RESCUES OF PEOPLE FROM VEHICLES. JUST EAST OF SAVANNAH NEAR THE INTERSECTION OF TRUMAN PARKWAY AND ANDERSON STREET...VEHICLES WERE FLOATING IN THE WATER.
Aug 3, 7:10 PM EDTHEAVY RAIN 2.11 Nne Pooler, GACOCORAHS SPOTTER REPORTS 2.10 INCHES OF RAIN FROM 5 PM TO 710 PM. ALL LARGE DITCHES ARE FULL AND SMALLER DITCHES ARE OVERFLOWING. 3 TO 8 INCHES OF WATER ON THE ROADWAY.
Aug 3, 7:21 PM EDTHEAVY RAIN 2.24Savannah Airport, GAASOS MEASURED 2.24 INCHES OF RAINFALL FROM 6 PM TO 721 PM. 2.18 INCHES OF RAIN FELL IN 1.25 HOURS.
Aug 3, 7:48 PM EDTHEAVY RAIN 0Savannah Airport, GA2.57 INCHES OF RAIN SINCE JUST BEFORE 6 PM...WITH 2.50 INCHES OF RAIN IN 1 HOUR AND 37 MINUTES.
Aug 3, 7:55 PM EDTFLASH FLOODSavannah, GACHATHAM EMERGENCY MANAGEMENT AGENCY REPORTS FLOODING OF THE FOLLOWING ROADWAYS OR INTERSECTIONS...E BROAD AND GWINNETT...500 BLOCK OF E RIVER...37TH AND BURROUGHS...GWINNETT AND W BOUNDARY...LEGRAND AND 33RD...DRAYTON AND 35TH-36TH...ABERCORN AND DUFFY...E BRO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 032213
FFWCHS
GAC051-040015-
/O.NEW.KCHS.FF.W.0011.090803T2213Z-090804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 815 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OCCURRING ALONG A LINE EXTENDING FROM BLOOMINGDALE
  TO SAVANNAH...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
  SAVANNAH TO SAVANNAH. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
  OBSERVATIONS IN THE WARNED AREA ALREADY INDICATE THAT 2.5 TO       
  3 INCHES OF RAINFALL HAS ALREADY OCCURRED. AN ADDITIONAL 1 TO 2
  INCHES OF RAINFALL IS POSSIBLE EARLY THIS EVENING.  

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  DOWNTOWN SAVANNAH...GARDEN CITY...BLOOMINGDALE...SAVANNAH          
  AIRPORT...PORT WENTWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN SAVANNAH. AREAS MOST PRONE TO FLOODING INCLUDE
ABERCORN STREET AND 37TH STREET.

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN 
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3206 8137 3210 8138 3218 8127 3216 8112
      3211 8111 3208 8105 3210 8100 3206 8095
      3199 8095

$$

JAQ/AJK
4 follow-up statements
000 
WGUS72 KCHS 032254
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT MON AUG 3 2009

GAC051-040015-
/O.CON.KCHS.FF.W.0011.000000T0000Z-090804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHATHAM GA-
654 PM EDT MON AUG 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHERN CHATHAM COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL ALONG A LINE EXTENDING FROM THE 
SAVANNAH/HILTON HEAD INTERNATIONAL AIRPORT TO WILMINGTON ISLAND. 
THIS HEAVY RAINFALL WAS NEARLY STATIONARY. 

RADAR ESTIMATES THAT 2.5 TO 3.5 INCHES OF RAINFALL HAS ALREADY 
OCCURRED IN THE WARNED AREA. ALTHOUGH THE INTENSITY OF THE RAINFALL 
HAS DIMINISHED...AN ADDITIONAL 1 TO LOCALLY 2 INCHES OF RAINFALL IS 
POSSIBLE THROUGH 815 PM. 

CHATHAM COUNTY EMERGENCY MANAGEMENT REPORTS SIGNIFICANT AND 
WIDESPREAD FLOODING OF STREETS IN THE SAVANNAH AREA. SOME CARS HAVE 
STALLED OUT IN FLOODED ROADWAYS...WITH REPORTS OF A FEW CARS 
FLOATING IN THE HIGH WATER. THIS IS A DANGEROUS SITUATION.

FLASH FLOODING IS EXPECTED IN AND AROUND BLOOMINGDALE...GARDEN
CITY...POOLER...PORT WENTWORTH...SAVANNAH AIRPORT...SAVANNAH...
THUNDERBOLT...WILMINGTON ISLAND AND RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN SAVANNAH. HOMES AND BUSINESSES MAY BEGIN TO 
FLOOD DUE TO THE TORRENTIAL RAINFALL. IF YOU ARE IN A LOW-LYING 
AREA...BE PROACTIVE. RAISE SENSITIVE ITEMS OFF THE GROUND BEFORE 
FLOODING BEGINS.

THE MAJORITY OF FLOOD DEATHS ARE DUE TO PEOPLE DRIVING INTO WATER OF 
UNKNOWN DEPTH. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO 
SWEEP VEHICLES OFF THE ROAD. EVEN MODERN SPORT UTILITY VEHICLES ARE 
VULNERABLE TO FLOODING. TO AVOID THE RISK OF DEATH...FIND AN 
ALTERNATE ROUTE IF THE ROAD IS FLOODED.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3206 8137 3210 8138 3218 8127 3216 8112
      3211 8111 3208 8105 3210 8100 3206 8095
      3199 8095

$$

JAQ
000 
WGUS72 KCHS 032353
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
753 PM EDT MON AUG 3 2009

GAC051-040015-
/O.CON.KCHS.FF.W.0011.000000T0000Z-090804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHATHAM GA-
753 PM EDT MON AUG 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHERN CHATHAM COUNTY...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS ALONG A LINE EXTENDING FROM POOLER TO SAVANNAH... 
MOVING EAST AT 5 MPH. 

RADAR ESTIMATES THAT 2.5 TO 3.5 INCHES OF RAINFALL HAS OCCURRED IN 
THE WARNED AREA. ALTHOUGH RAIN HAS TAPERED OFF AND WILL COME TO AN 
END SHORTLY...RUNOFF FROM EARLIER HEAVY RAINFALL WILL KEEP MANY 
ROADWAYS FLOODED AND IMPASSABLE. IN ADDITION...RECENT HIGH TIDE WILL 
INHIBIT RUNOFF IN THE SAVANNAH AREA.

CHATHAM EMERGENCY MANAGEMENT AGENCY REPORTS SIGNIFICANT AND 
WIDESPREAD FLOODING OF STREETS IN THE SAVANNAH AREA...MOSTLY ON THE 
EAST SIDE. SOME CARS HAVE STALLED OUT IN FLOODED ROADWAYS...WITH 
REPORTS OF A FEW CARS FLOATING IN THE HIGH WATER. 

FLASH FLOODING IS EXPECTED TO CONTINUE IN AND AROUND 
BLOOMINGDALE...GARDEN CITY...POOLER...PORT WENTWORTH...SAVANNAH 
AIRPORT...SAVANNAH...THUNDERBOLT...WILMINGTON ISLAND AND RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3210 8137 3218 8127 3216 8112 3211 8111
      3208 8105 3210 8100 3207 8096 3206 8095
      3199 8095

$$

JAQ
000 
WGUS52 KCHS 040013
FFWCHS
GAC051-040115-
/O.EXT.KCHS.FF.W.0011.000000T0000Z-090804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 915 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT MOST OF THE RAINFALL HAD COME TO AN END IN THE WARNED AREA.   
  HOWEVER...MANY ROADWAYS REMAIN FLOODED IN NORTHERN CHATHAM COUNTY
  DUE TO THE 2.5 TO 3.5 INCHES OF RAINFALL WHICH OCCURRED EARLIER 
  THIS EVENING. THE FLOOD WATERS WILL BE SLOW TO RECEDE...ESPECIALLY 
  IN AND AROUND THE DOWNTOWN SAVANNAH AREA WHERE HIGH TIDE RECENTLY 
  OCCURRED. 

* FLASH FLOODING IS EXPECTED TO CONTINUE IN AND AROUND...
  GARDEN CITY...SAVANNAH...RIVERSIDE...SAVANNAH AIRPORT...WILMINGTON
  ISLAND...PORT WENTWORTH...POOLER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND
STREAMS. ONLY A FEW INCHES OF MOVING WATER CAN KNOCK A CHILD OFF
THEIR FEET AND SWEEP THEM TO THEIR DEATH.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3210 8137 3218 8127 3216 8112 3211 8111
      3208 8105 3210 8100 3207 8096 3206 8095
      3199 8095

$$

JAQ
000 
WGUS72 KCHS 040111
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
911 PM EDT MON AUG 3 2009

GAC051-040118-
/O.EXP.KCHS.FF.W.0011.000000T0000Z-090804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHATHAM GA-
911 PM EDT MON AUG 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT FOR FOR NORTHERN
CHATHAM COUNTY...

AT 910 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
RAINFALL HAD COME TO AN END ACROSS NORTHERN CHATHAM COUNTY. 
ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS 
AND CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN 
LOW-LYING AREAS AND MAY POSE A HAZARD TO MOTORISTS. 

LAT...LON 3210 8137 3218 8127 3216 8112 3211 8111
      3208 8105 3210 8100 3207 8096 3206 8095
      3199 8095

$$

JAQ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:50 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:50 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT MON AUG 3 2009

.SYNOPSIS...
A STATIONARY FRONT WEST OF THE AREA WILL DISSIPATE BY MID
WEEK...WHILE THE REGION REMAINS BETWEEN THE INLAND SURFACE TROUGH
AND ATLANTIC RIDGING. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL
THEN STRENGTHEN OVER THE AREA BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TO START...DIURNAL SHOWERS/THUNDERSTORMS WILL REMAIN COMMON
ACROSS COASTAL SOUTH CAROLINA COUNTIES AND ADJACENT MARINE
ZONES...DUE TO THE COMBINATION OF A DIFFERENTIAL HEATING BOUNDARY
ADVANCING E/SE...THE SEA BREEZE ATTEMPTING TO PUSH INLAND AGAINST
A DEEP LAYER OFFSHORE FLOW AND NEW CONVECTIVE OUTFLOW BOUNDARIES.
ACROSS SE GA COUNTIES ALONG/S OF INTERSTATE 16...INCLUDING COASTAL
ISLANDS AND ADJACENT MARINE ZONES...SLIGHTLY DEEPER MOISTURE ALONG
THE TAIL END OF THE DIFFERENTIAL HEATING BOUNDARY...A DEVELOPING
SEA BREEZE AND NEW CONVECTIVE OUTFLOW BOUNDARIES WILL SUPPORT
NUMEROUS SHOWERS/THUNDERSTORMS TO START.

PWATS 1.8 TO 1.9 INCHES WILL SUPPORT A LOCAL HEAVY RAIN
THREAT...ESPECIALLY IN LOCATIONS THAT RECEIVE MULTIPLE
SHOWERS/THUNDERSTORMS. MEANWHILE...DUE MAINLY TO MIXED LAYER CAPES
ONLY IN THE 1000-2000 J/KG RANGE...THE POTENTIAL FOR PULSE SEVERE
THUNDERSTORMS REMAINS QUITE LOW THROUGH EARLY EVENING.
HOWEVER...IF/WHERE MESOSCALE BOUNDARIES ENHANCED UPDRAFTS
DOWNDRAFT CAPES AROUND 1000 J/KG SUGGEST THAT BRIEF/ISOLATED
DAMAGING MICROBURSTS CANNOT BE COMPLETELY RULED OUT.

ACROSS FAR INLAND COUNTIES...IN THE WAKE OF THE DIFFERENTIAL HEATING
BOUNDARY...THE LACK OF A CUMULUS FIELD STRONGLY SUGGESTS THAT
DIURNAL SHOWERS/THUNDERSTORMS WILL ONLY OCCUR IF UPSTREAM
CONVECTION SURVIVES INTO THE REGION...OR IF THE SEA BREEZE AND/OR
OUTFLOW FROM S/E CONVECTION CAN SURGE INLAND THIS EVENING. THUS...
LIMITED POPS TO SLIGHT CHANCE WELL INLAND THROUGH EARLY EVENING.

ANY DIURNAL CONVECTION SHOULD QUICKLY DISSIPATE THIS
EVENING...LEAVING MOSTLY CLEAR/PARTLY CLOUDY SKIES WITH POPS
LIMITED TO COASTAL WATERS OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUESDAY...A WEAKER OFFSHORE FLOW WILL ALLOW THE SEA BREEZE TO
DEVELOP AND READILY PUSH INLAND...ESPECIALLY THROUGH SC
COUNTIES...DURING THE AFTERNOON. SEA BREEZE CONVERGENCE WILL
SUPPORT ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS...WHICH WILL
DISSIPATE QUICKLY EARLY TUESDAY EVENING.

DUE TO REDUCED CLOUD COVER/PRECIPITATION COVERAGE AS COMPARED TO
RECENT DAYS AND SLIGHTLY WARMER 850 MB TEMPS...CREEPING INTO THE
19-20C RANGE...EXPECT HIGH TEMPERATURES IN THE LOWER TO MID 90S
AWAY FROM THE IMMEDIATE COAST TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE SURFACE PATTERN WILL CONTINUE TO BE CHARACTERIZED BY AN INLAND
TROUGH AND ATLANTIC HIGH PRESSURE WEDNESDAY AND THURSDAY...WHILE
ANOTHER WEAK FRONT STALLS ACROSS THE LEE OF THE APPALACHIANS. A
DECENT SHORTWAVE WILL TRACK ALONG THE BASE OF THE UPPER TROUGH ON
WEDNESDAY AND MOVE DIRECTLY OVER THE FORECAST AREA BY THURSDAY.
HAVE INDICATED A CHANCE FOR MAINLY DIURNAL THUNDERSTORMS BOTH
DAYS. CONFIDENCE IN THE COVERAGE OF AFTERNOON THUNDERSTORMS IS
HIGHEST ON THURSDAY...WHEN PWAT VALUES WILL ONCE AGAIN INCREASE
TO AROUND 2 INCHES WITH SUPPORT FROM THE UPPER LEVEL ENERGY.

RIDGING ALOFT WILL THEN BUILD STRONGLY FROM THE SOUTH FRIDAY
THROUGH THE WEEKEND...WITH THE ATLANTIC SURFACE HIGH ALSO
STRENGTHENING WESTWARD. THIS PATTERN SHIFT SHOULD PRODUCE ENOUGH
SUBSIDENCE TO LIMIT CONVECTIVE DEVELOPMENT DURING THE
WEEKEND. HOWEVER...MEDIUM RANGE MODELS MAINTAIN SOME DEEP
MOISTURE OVER THE SOUTHEAST STATES WITHIN A MORE SOUTH TO
SOUTHEAST FLOW AND PERSISTENT SHORTWAVE ACTIVITY. GUIDANCE VALUES
DO INDICATE A DECREASING POP TREND THROUGH THE LONG TERM
PERIOD...AND WOULD THEREFORE PREFER TO MAINTAIN JUST A SLIGHT
CHANCE FOR THUNDERSTORMS SATURDAY THROUGH MONDAY.

HAVE INDICATED TEMPERATURES GENERALLY A FEW DEGREES ABOVE SEASONAL
NORMALS...ESPECIALLY DURING THE WEEKEND WITH SUCH STRONG RIDGING
OVER THE AREA. GUIDANCE VALUES FOR HIGH TEMPERATURES STILL APPEAR
TOO COOL CONSIDERING THE PATTERN...AND HAVE DECIDED TO GO ABOVE
GUIDANCE IN THE EXTENDED FORECAST. HIGH TEMPERATURES WILL REACH
THE MID TO UPPER 90S FAR INLAND SATURDAY AND SUNDAY...WITH
LOCALLY COOLER CONDITIONS ALONG THE COAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
EXPECT THUNDERSTORMS IN THE VICINITY OF KSAV AND KCHS INTO EARLY
EVENING. THEN...CONDITIONS SHOULD QUICKLY DRY OUT BY 00Z TONIGHT
AS A DRYER AIRMASS SHIFTS OVER THE SOUTHEAST. SOUTHWEST WINDS
AROUND 10 KNOTS WILL BECOME LIGHT SOUTH WINDS AFTER 00Z TUESDAY.
SCT CLOUDS WILL LIKELY REMAIN OVER THE REGION DUE TO THUNDERSTORM
ACTIVITY SEEN EARLIER IN THE DAY.

SOUTHWEST WINDS AROUND 10 KNOTS WILL DEVELOP BY 15Z TUESDAY.
CONDITIONS WILL BE DRYER THAN THE PAST FEW DAYS.

EXTENDED AVIATION OUTLOOK...RAIN CHANCES WILL BE LOWER THAN
PREVIOUS DAYS DURING THE EXTENDED PERIOD...WITH MAINLY VFR
CONDITIONS OUTSIDE OF ANY DIURNAL CONVECTION.

&&

.MARINE...
WITHIN THIS PERSISTENT PATTERN EXPECT ADDITIONAL NOCTURNAL
SURGES OF S/SW WINDS TONIGHT AND AGAIN TUESDAY NIGHT. DURING EACH
NIGHT...WINDS WILL REMAIN AT OR BELOW 20 KNOTS...AND SEAS WILL
REMAIN 2-3 FT...PERHAPS AS HIGH AS 4-5 FT BEYOND 20 NM.

TUESDAY...A WEAKER OFFSHORE FLOW WILL ALLOW A VIGOROUS SEA BREEZE
CIRCULATION TO DEVELOP BY EARLY AFTERNOON.

THE SUBTROPICAL RIDGE WILL CONTINUE TO EXTEND WEST ACROSS
FLORIDA MID WEEK...WHILE THE WEAK INLAND TROUGH REMAINS OVER THE
SOUTHEAST STATES. SMALL NOCTURNAL SURGES WILL AGAIN DEVELOP EACH
NIGHT...AS LAND BREEZE CIRCULATIONS VEER WINDS AROUND TO THE
SOUTHWEST OR EVEN WEST BY EACH MORNING. WIND SPEEDS WILL BE
CAPPED AT 15 KT...WITH SEAS UP TO 3 OR 4 FT.

RIDGING ACROSS THE ATLANTIC WILL REBUILD WESTWARD FRIDAY INTO THE
WEEKEND. TYPICAL SEA BREEZE/LAND BREEZE CIRCULATIONS AND SMALL
NOCTURNAL SURGES WILL CONTINUE...WITH PERHAPS A SLIGHT PREFERENCE
TOWARD SOUTH-SOUTHEAST WIND DIRECTIONS DURING THE AFTERNOONS.
WINDS AND SEAS WILL REMAIN BELOW ANY SMALL CRAFT ADVISORY CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 3, 3:56 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT MON AUG 3 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-040900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
356 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:44 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT MON AUG 3 2009

SCZ045-031915-
BERKELEY-
244 PM EDT MON AUG 3 2009

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BERKELEY COUNTY
THROUGH 315 PM EDT...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR BETHERA...OR
ABOUT 11 MILES EAST OF MONCKS CORNER...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND LIMERICK...CORDESVILLE...BETHERA...HUGER...
FAREWELL CORNER...THOMAS CORNER...SHULERVILLE...HALFWAY CREEK...WILL
BE IMPACTED THROUGH 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

JAQ
Special weather statement, Aug 3, 3:53 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 3 2009

SCZ050-032015-
CHARLESTON-
353 PM EDT MON AUG 3 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON COUNTY
THROUGH 415 PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SOUTH SANTEE TO NORTH CHARLESTON...OR ALONG A LINE
EXTENDING FROM MCCLELLANVILLE TO CHARLESTON...MOVING SOUTHEAST AT 15
MPH.

AREAS IN AND AROUND AWENDAW...SOUTH SANTEE...BUCK HALL...SNOWDEN...
REMLEYS POINT...MCCLELLANVILLE...WHITEHALL TERRACE...MOUNT
PLEASANT...WILL BE IMPACTED THROUGH 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES FROM A THUNDERSTORM WITH LITTLE OR NO
WARNING. BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS
BECAUSE LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE
VICINITY. MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR
AUTOMOBILE IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON
BEACHES IN THE SOUTHEASTERN UNITED STATES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

AJK/JAQ
Special weather statement, Aug 3, 5:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT MON AUG 3 2009

GAZ118-119-SCZ047-051-032200-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
533 PM EDT MON AUG 3 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER AND NORTHERN
CHATHAM COUNTIES THROUGH 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR HAMER...OR ABOUT
7 MILES WEST OF SAVANNAH...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND HAMER...SILK HOPE...GARDEN CITY...PORT
WENTWORTH...CENTRAL JUNCTION...CHATHAM CITY...ALABAMA JUNCTION...
LIBERTY CITY...CLEARVIEW...UNION JUNCTION...WILL BE IMPACTED THROUGH
600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:19 PM EDTSpecial Marine WarningCHS36 min
Aug 3, 5:46 PM EDTAreal Flood AdvisoryCHSChatham89 min

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.